Arizona, 2018

Flash Flooding in Arizona, July 16 to 17, 2018

July 16 to 17, 2018 · NWS FGZ · 5 events in 2 counties and zones

Deep monsoon moisture and light steering flow over northern Arizona caused scattered thunderstorms with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture and light steering flow over northern Arizona caused scattered thunderstorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 16, 3:11 PM MST, 1 minute earlier.

Area forecast discussion, Jul 16, 3:11 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
311 PM MST Mon Jul 16 2018

.SYNOPSIS...The monsoon weather pattern will continue over Arizona
this week, with daily rounds of showers and thunderstorms. The
main threat with storms will be heavy rainfall and localized
flooding each afternoon this week.

&&

.DISCUSSION...Flat upper level ridging extending from California
into the Great Basin will maintain easterly flow over northern
Arizona through midweek. The center of the ridge will gradually
rotate southeastward into north Texas by the end of the week. This
will result in deep moisture remaining in place over northern
Arizona the region through the week. This will lead to daily
chances for afternoon thunderstorms. Localized flooding will be
the primary threats.

The medium range models are hinting at a down tick in convective
activity beginning early next week with drier air filtering into
the region. Stay tuned.

&&

.AVIATION...For the 00Z package...Scattered -SHRA/-TSRA over
northern Arizona will diminish after 02Z. Local MVFR/IFR
conditions with gusty, erratic winds near the showers and
thunderstorms. VFR conditions will prevail over northern Arizona
tonight.

Scattered -SHRA/-TSRA will once again begin over the higher
terrain of northern Arizona between 1830-1900Z Tuesday, becoming
widespread in the afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms with a threat of
heavy rain each afternoon/evening will continue through Friday.
Moisture begins to decrease by the weekend in to next week with
thunderstorm coverage becoming more isolated. Gusty and erratic
winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 16, 11:43 AM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1143 AM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      DIAMOND VALLEY          34.56N 112.39W
07/15/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            FLOODING IN DIAMOND VALLEY AREA. DIAMOND
            DRIVE WASHED OUT, AND SIGNIFICANT FLOODING
            OVER ROADS IN THE NEIGHBORHOOD. TIME
            ESTIMATED.

&&

BAK
Special weather statement, Jul 16, 11:44 AM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1144 AM MST MON JUL 16 2018

AZZ009-039-161930-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
1144 AM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1230 PM
MST...

At 1144 AM MST, Doppler radar was tracking a strong thunderstorm near
Forest Lake Chapter House, or 30 miles north of Keams Canyon, moving
south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3629 11026 3626 11017 3611 11020 3616 11035
TIME...MOT...LOC 1844Z 018DEG 17KT 3625 11023

MAS
Special weather statement, Jul 16, 11:51 AM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1151 AM MST MON JUL 16 2018

AZZ006-007-161915-
Coconino Plateau-Grand Canyon Country-
1151 AM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1215 PM
MST...

At 1150 AM MST, Doppler radar was tracking a strong thunderstorm over
Tusayan, or 19 miles west of Desert View at Grand Canyon, moving
southwest at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Maricopa Point At Grand Canyon, Tusayan, South Rim Visitors Center,
Hopi Point At Grand Canyon, Grand Canyon Village and Ten-x
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3610 11214 3595 11202 3586 11222 3600 11232
TIME...MOT...LOC 1850Z 056DEG 6KT 3599 11216

MAS
Special weather statement, Jul 16, 12:10 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1210 PM MST MON JUL 16 2018

AZZ018-161945-
Northern Gila County-
1210 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1245 PM MST...

At 1208 PM MST, Doppler radar was tracking a strong thunderstorm near
Cedar Creek, or 31 miles south of Show Low, moving west at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Fort Apache Reservation, Cedar Creek, Whiteriver and Canyon Day.
Highway 60 north of Salt River Canyon will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3373 11021 3383 11033 3382 11042 3383 11046
      3397 11045 3398 11001 3372 11001
TIME...MOT...LOC 1908Z 094DEG 13KT 3381 11022

MAS
Special weather statement, Jul 16, 12:25 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1225 PM MST MON JUL 16 2018

AZZ007-008-162000-
Coconino Plateau-Yavapai County  Mountains-
1225 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 100 PM MST...

At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Fraziers Well, or 56 miles northeast of Kingman,
moving west at 10 mph. Route 66 near Indean Route 18 may also be
inpacted by this storm.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas OF Yavapai and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3569 11333 3562 11303 3544 11303 3542 11333
TIME...MOT...LOC 1922Z 096DEG 10KT 3554 11312

MAS
Special weather statement, Jul 16, 12:43 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1243 PM MST MON JUL 16 2018

AZZ009-039-162030-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
1243 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST...

At 1242 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Blue Gap Chapter House, or 27 miles north of Keams
Canyon. this storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 11020 3628 11004 3609 11006 3611 11024
TIME...MOT...LOC 1942Z 357DEG 4KT 3621 11013

MAS

The radar

The Flagstaff radar (KFSX), 63 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
July 16, 3:12 PM MST to 4:10 PM MST
Where
Yavapai County, 1.33 mi WNW of Oak Creek Canyon Arp to 1.03 mi WSW of West Sedona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.860, -111.800

The City of Sedona closed Sunset Drive at the low water crossing just north of Sunset Park. There was about two feet of water running over the road.

Flash Flood, Yavapai

When
July 16, 4:30 PM MST to 6:00 PM MST
Where
Yavapai County, 1.1 mi N of Entro to 3.27 mi SSE of Whipple
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.616, -112.401

A trained spotter reported flooding and debris over roads in the Diamond Valley subdivision. The entrance road was washed out.

Arizona Department of Highways reported that flowing water washed rocks on State Route 69 at mile post 290. They estimated that 1.30 inches of rain fell in less than an hour.

The spillway gauge at Fain Lake showed 3 feet of water flowing over the Spillway. Water does not frequently flow over the spillway.

Flash Flood, Yavapai

When
July 16, 5:45 PM MST to July 17, 10:00 AM MST
Where
Yavapai County, 0.69 mi S of Humboldt to 5.07 mi ENE of Cordes
Cause
Heavy Rain / Burn Area
Reported by
Mesonet
Coordinates
34.490, -112.230

Heavy rain from thunderstorms over the Goodwin Fire scar and the surrounding areas created flash flooding in the Big Bug Creek and the Agua Fria River system all the way down to Lake Pleasant.

0540 PM FLASH FLOOD MAYER 34.40N 112.23W|07/16/2018 YAVAPAI AZ MESONET

|The Big Bug Creek gauge at Mayer reported at 1.9 foot rise at 540 PM MST.

The Agua Fria gauge at Humboldt rose from 1.7 feet to 11.7 feet at 545 PM MST.

The Agua Fria river gauge at Kelton Ranch reported a 4.7 foot rise at 940 PM MST.

The Agua Fria river gauge near Black Canyon City a 3 foot rise in 10 minutes at 210 AM on July 17. This gauge showed another 3.31 foot rise between 500 AM and 600 AM MST.

Flash Flood, Navajo

When
July 16, 7:45 PM MST to 8:45 PM MST
Where
Navajo County, 1.49 mi SSW of Taylor to 1.72 mi ESE of Shumway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.460, -110.090

Taylor Police reported that East Willow Lane was closed due to water running over the roadway.

Flash Flood, Navajo

When
July 16, 9:21 PM MST to 10:21 PM MST
Where
Navajo County, 6.65 mi NE of Aripine to 7.53 mi NNE of Aripine
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.470, -110.350

Arizona Department of Transportation reported standing water along State Route 277 and advised against driving through flooded sections.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 778415, 778635, 778664, 778626, 778627.